Send to

Choose Destination
Lupus. 2009 Oct;18(12):1104-7. doi: 10.1177/0961203309105878.

Catastrophic antiphospholipid syndrome in a patient with Down syndrome.

Author information

Clinical Research Unit, Hospital de Especialidades Centro Médico La Raza, IMSS, CP 02990 Mexico City, México.


We report a patient with Down syndrome, under treatment with carbamazepine, levopromazine and clonazepam. After urinary infection he developed glans necrosis requiring excision of prepuce. Six hours post surgery he presented right-hand ischemia followed by arterial and venous thrombosis of the right thoracic extremity. Later, he progressed to a compartment syndrome and presented ischemia of toes. All the clinical manifestations developed over a week. Anticardiolipin (aCL) antibodies, lupus anticoagulant and perinuclear antineutrophil antibodies were positive. Anticoagulant and immunosuppressive treatment were initiated. Owing to the failure of both treatments, the patient underwent amputation of right hand and a toe. Histopathology revealed recent and old thrombosis of medium- and small-sized vessels without vasculitis. Diagnosis of catastrophic antiphospholipid syndrome (CAPS) was made. At present, the patient continues on oral anticoagulants, IgG aCL remains positive, and no further episodes of thromboses have been observed after 4 years of follow-up. To our knowledge, this is the first case of CAPS in a patient with Down syndrome.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center